Advertisement

Journal of Mathematical Biology

, Volume 69, Issue 6–7, pp 1343–1382 | Cite as

Well-posedness and qualitative properties of a dynamical model for the ideal free distribution

  • Chris CosnerEmail author
  • Michael Winkler
Article

Abstract

Understanding the spatial distribution of populations in heterogeneous environments is an important problem in ecology. In the case of a population of organisms that can sense the quality of their environment and move to increase their fitness, one theoretical description of the expected distribution of the population is the ideal free distribution, where individuals locate themselves to optimize fitness. A model for a dynamical process that allows a population to achieve an ideal free distribution was proposed by the Cosner (Theor Popul Biol 67:101–108, 2005). The model is based on a reaction–diffusion–advection equation with nonlinear diffusion which is similar to a porous medium equation with additional advection and population growth terms. We establish that the model is well-posed, show that solutions stabilize, determine the stationary states, discuss their stability, and describe the biological interpretation of the results.

Keywords

Porous medium equation Asymptotic behavior Ideal free distribution 

Mathematics Subject Classification (2010)

35K55 35K65 92D40 

Notes

Acknowledgments

The research of CC was partially supported by NSF Grant 1118623.

References

  1. Aronson DG (1986) The porous medium equation. Nonlinear diffusion problems, Lect. 2nd 1985 Sess. C.I.M.E., Montecatini Terme/Italy 1985. Lect Notes Math 1224:1–46Google Scholar
  2. Aronson D, Crandall MG, Peletier LA (1982) Stabilization of solutions of a degenerate nonlinear diffusion problem. Nonlinear Anal TMA 6(10):1001–1022CrossRefzbMATHMathSciNetGoogle Scholar
  3. Averill I, Lou Y, Munther D (2012) On several conjectures from evolution of dispersal. J Biol Dyn 6:117–130CrossRefGoogle Scholar
  4. Battin J (2004) When good animals love bad habitats: ecological traps and the conservation of animal populations. Conserv Biol 18:1482–1491CrossRefGoogle Scholar
  5. Belgacem F, Cosner C (1995) The effects of dispersal along environmental gradients on the dynamics of populations in heterogeneous environments. Can Appl Math Q 3:379–397zbMATHMathSciNetGoogle Scholar
  6. Cantrell RS, Cosner C, DeAngelis D, Padron V (2007) The ideal free distribution as an evolutionarily stable strategy. J Biol Dyn 1:249–271CrossRefzbMATHMathSciNetGoogle Scholar
  7. Cantrell RS, Cosner C, Lou Y (2008) Approximating the ideal free distribution via reaction–diffusion–advection equations. J Differ Equ 245:3687–3703CrossRefzbMATHMathSciNetGoogle Scholar
  8. Cantrell RS, Cosner C, Lou Y (2010) Evolution of dispersal in heterogeneous landscapes. In: Cantrell RS, Cosner C, Ruan S (eds) Spatial ecology. Chapman Hall/CRC, Boca Raton, pp 213–227Google Scholar
  9. Cantrell RS, Cosner C, Lou Y (2010) Evolution of dispersal and ideal free distribution. Math. Biosci. Eng. 7:17–36CrossRefzbMATHMathSciNetGoogle Scholar
  10. Cantrell RS, Cosner C, Lou Y (2012) Evolutionary stability of ideal free dispersal strategies in patchy environments. J Math Biol 65:943–965CrossRefzbMATHMathSciNetGoogle Scholar
  11. Cantrell RS, Cosner C, Lou Y, Xie C (2013) Random dispersal versus fitness dependent dispersal. J Differ Equ 254:2905–2941Google Scholar
  12. Cosner C (2005) A dynamic model for the ideal-free distribution as a partial differential equation. Theor Popul Biol 67:101–108CrossRefzbMATHGoogle Scholar
  13. Delgado M, Suárez A (2000) On the existence of dead cores for degenerate Lotka–Volterra models. Proc R Soc Edinburgh A 130:743–766CrossRefzbMATHGoogle Scholar
  14. Fretwell SD (1972) Populations in a seasonal environment. Princeton University Press, PrincetonGoogle Scholar
  15. Fretwell SD, Lucas HL Jr (1970) On territorial behavior and other factors influencing habitat selection in birds. Theoretical development. Acta Biotheretica 19:16–36CrossRefGoogle Scholar
  16. Haugen TO, Winfield IJ, Vøllestad LA, Fletcher JM, James JB, Stenseth NC (2006) The ideal free pike: 50 years of fitness-maximizing dispersal in Windermere. Proc R Soc B 273:2917–2924CrossRefGoogle Scholar
  17. Krivan V, Cressman R, Schneider C (2008) The ideal free distribution: a review and synthesis of the game theoretic perspective. Theor Popul Biol 73:403–425CrossRefzbMATHGoogle Scholar
  18. Ladyzenskaja OA, Solonnikov VA, Uralceva NN (1968) Linear and quasi-linear equations of parabolic type. AMS, ProvidenceGoogle Scholar
  19. Lions PL (1984) Structure of the set of steady-state solutions and asymptotic behaviour of semilinear heat equations. J Differ Equ 53:362–386CrossRefzbMATHGoogle Scholar
  20. McCall A (1990) Dynamic geography of marine fish populations Washington sea grant. University of Washington Press, SeattleGoogle Scholar
  21. Milinski M (1979) An evolutionarily stable feeding strategy in sticklebacks. Zeitschrift für Tierpsychologie 51:36–40CrossRefGoogle Scholar
  22. Oksanen T, Power M, Oksanen L (1995) Ideal habitat selection and consumer resource dynamics. Am Nat 146:565–585CrossRefGoogle Scholar
  23. Porzio MM, Vespri V (2003) Holder estimates for solutions of some doubly nonlinear degenerate parabolic equations. J Differ Equ 103:146–178CrossRefMathSciNetGoogle Scholar
  24. Rowell JT (2009) The limitation of species range: a consequence of searching along resource gradients. Theor Popul Biol 75:216–227CrossRefzbMATHGoogle Scholar
  25. Rowell JT (2010) Tactical population movements and distributions for ideally motivated competitors. Am Nat 176:638–650CrossRefGoogle Scholar
  26. Sebastián-González E, Botella F, Sempere RA, Sánchez-Zapata JA (2011) An empirical demonstration of the ideal free distribution: little grebes Tachybaptus rucollis breeding in intensive agricultural landscapes. Ibis 152:643–650CrossRefGoogle Scholar
  27. Simader CG (1972) On Dirichlet’s boundary value problem. An \(L^p\)-theory based on a generalization of Garding’s inequality. Lect Notes Math 268:1–246CrossRefMathSciNetGoogle Scholar
  28. Tomi F (1969) Über semilineare elliptische Differentialgleichungen zweiter Ordnung. Math Z 111:350–366CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Miami Coral GablesFloridaUSA
  2. 2.Institut für MathematikUniversität PaderbornPaderbornGermany

Personalised recommendations